Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 149, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 12, 2022, 4:22 PM CDT for Choctaw County, Washington County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 4:22 PM CDT (21:22 UTC)
- Expired
- May 12, 2022, 4:46 PM CDT
- In force
- 24 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Choctaw County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS54 KMOB 122122
SVRMOB
ALC023-129-122200-
/O.NEW.KMOB.SV.W.0149.220512T2122Z-220512T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
422 PM CDT Thu May 12 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Choctaw County in southwestern Alabama...
Northwestern Washington County in southwestern Alabama...
* Until 500 PM CDT.
* At 422 PM CDT, a severe thunderstorm was located near Silas, or 19
miles south of Butler, moving southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Millry, Silas and Gilbertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3185 8822 3161 8828 3168 8846 3179 8847
3191 8834
TIME...MOT...LOC 2122Z 030DEG 10KT 3182 8832
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM1 follow-up statement
674
WWUS54 KMOB 122146
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
446 PM CDT Thu May 12 2022
ALC023-129-122156-
/O.CAN.KMOB.SV.W.0149.000000T0000Z-220512T2200Z/
Choctaw AL-Washington AL-
446 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW AND
NORTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3185 8822 3161 8828 3168 8846 3179 8847
3191 8834
TIME...MOT...LOC 2144Z 030DEG 10KT 3176 8836
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:14 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 12, 1:14 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Mobile AL 114 PM CDT Thu May 12 2022 .NEAR TERM /Now Through Friday/...The area remains on the western periphery of a large upper level low off southeast coast. A north to northeast flow around this system will bring some drier air into eastern portions of the area today into Friday as the upper low moves northwest. The higher rain chances today will be across southeast Mississippi where higher moisture levels reside. Temperatures in the upper 80s to lower 90s and surface dewpoints in the mid 60s to near 70 degrees will allow for a region of enhanced CAPE up to around 1500-2500 J/KG across portions of southeast MS and perhaps even up into the Washington/Choctaw county AL vicinity this afternoon. This increased instability, along with relatively steep low to mid level lapse rates and some drier air aloft promoting DCAPEs in excess of 1000 J/KG will bring a localized damaging wind threat and possibly some hail up to penny-quarter size with a few of the storms that develop in the above mentioned areas this afternoon into early this evening. The overall severe threat remains Marginal (isolated) in nature. The upper low continues northwest on Friday with the highest rain chances remaining west of the area. However, a weak sfc trough/seabreeze will develop from southeast MS to the western Fl panhandle. Increased convergence along this boundary will likely lead to isolated to scattered showers and thunderstorms Friday afternoon. Temperatures Friday should range in the mid 80s to around 90 degrees across the region. The rip current risk remains Low through Friday. /13 && .AVIATION... 18Z issuance...VFR conditions prevail through much of the period. VCTS can be expected with localized brief reductions in visibility and ceilings during the afternoon hours. /13 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, May 12, 2:47 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
247 PM CDT Thu May 12 2022
MSZ067-075-076-122030-
Perry MS-Greene MS-Wayne MS-
247 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northeastern Perry,
southern Wayne and northwestern Greene Counties through 330 PM CDT...
At 247 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Clara, or 5 miles southwest of Waynesboro,
moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Richton and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3144 8899 3143 8894 3152 8894 3176 8881
3178 8851 3129 8871 3135 8904
TIME...MOT...LOC 1947Z 019DEG 18KT 3163 8873
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, May 12, 3:20 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Thu May 12 2022
ALZ051-052-MSZ067-122100-
Choctaw AL-Washington AL-Wayne MS-
320 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and northeastern Wayne Counties
through 400 PM CDT...
At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southeast of Crandall, or 18 miles
southwest of Butler, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3201 8835 3159 8838 3167 8867 3186 8861
3189 8848 3190 8847 3202 8846
TIME...MOT...LOC 2020Z 012DEG 12KT 3191 8845
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, May 12, 3:39 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 PM CDT Thu May 12 2022
ALZ051-122130-
Choctaw AL-
339 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern Choctaw
County through 430 PM CDT...
At 338 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Butler, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3214 8830 3211 8814 3178 8820 3185 8846
TIME...MOT...LOC 2038Z 017DEG 13KT 3207 8825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, May 12, 3:56 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Thu May 12 2022
ALZ051-052-MSZ067-122145-
Choctaw AL-Washington AL-Wayne MS-
356 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and eastern Wayne Counties through
445 PM CDT...
At 356 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Waynesboro, moving south at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Clara and Buckatunna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3182 8836 3144 8845 3144 8848 3149 8879
3187 8856
TIME...MOT...LOC 2056Z 017DEG 13KT 3170 8853
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:39 PM CDT | Special Weather Statement | MOB | Choctaw | 51 min |
| May 12, 4:28 PM CDT | Special Weather Statement | MOB | Washington | 47 min |
| May 12, 5:32 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 43 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 38 min |
| May 12, 6:13 PM CDT | Special Weather Statement | MOB | Mobile | 47 min |
| May 12, 6:23 PM CDT | Special Weather Statement | MOB | Mobile | 52 min |
| May 12, 6:29 PM CDT | Special Weather Statement | MOB | Choctaw | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.